Welcome to the final segment of DermTV viewer question week for April 2012. Today’s episode will feature questions from DermTV.com viewers and stay tuned until the end of the episode for the question of the day, if you answer correctly, you’ll have a chance to win a free skincare product.
Today’s first question comes from Jessica and she asks, “How can I stop the acne on my lip line and will it go away by itself?” Jessica, usually acne on the lip line is composed of blackheads and you can actually see the enlarged pores with little black clogs inside. Usually it results from either lip balm or lipstick right on the very edge of the vermilion and the reality is those clogs are kind of tough to induce to go away by themselves so usually they require being expressed by a dermatologist or a facialist just by a little bit of pressure by a special instrument that puts the pressure on the outside of the clog when you push down so it allows the material to come up and out by itself. So, in terms of whether it’s going to go away by itself, usually not. It’s a tough place to treat with exfoliants because it’s right on the edge of the mucus membrane but perhaps the most important thing I can tell you since I’m sure you are going to get them removed, the most important thing I can tell you is probably what’s causing them and again that goes back to lip balm or lipstick so you may want to rethink the products your are using so after you get these cleared up they don’t come right back.
The second question is from Erica, Erica says she has a planters wart on the bottom of her foot, it’s been there for five years, she tried liquid nitrogen it worked then it came back, she’s tried salicylic acid- the skin on the foot seems to grow faster than she can put on the acid so what should she do and how does she ensure that the tentacle blood vessels are killed? Also, “will improving my immune system get rid of it, if so, how?” well, a lot of questions, but all appropriate questions to warts. And the problem with warts, and the reason that I say this half seriously is that warts have done more to ruin the reputation of dermatologists than anything else we treat is because first of all, warts caused by a viral infection and this viral infection lives in what’s called an immunologic window meaning that the immune system doesn’t see it and if it doesn’t see it cant fight it. There’s nothing wrong with your immune system, this is a localized decrease in immunity, your immunity to everything else is normal and quite frankly I know of no effective way one can stimulate or increase their immunity. So we have this virus, causing this infection and the body isn’t helping to fight it and as a result of that were using all these other techniques such as salicylic acid, liquid nitrogen and so on to cause some inflammation and the reason we want to cause inflammation is because if we do, inflammation means the immune system is working there and if we can wake up the immune system at the site of the wart and activate the immune system that way then the immune system may finally recognize the wart and once it does it then rejects it and makes it go away so the real issue here is how do you best accomplish that. And you asked about the tentacles of the blood vessels. Well I find that the best way of treating warts at this time is to actually use a laser that tries to destroy the blood vessels that are feeding this enlarging growth, the wart. So we use lasers after we remove the overlying dead skin and those laser treatments try to destroy the blood supply and kill the wart that way. But let me assure you that no technique for removing warts medically works with any predictability and just stay with it because at a certain point your body is going to recognize the virus and it is going to knock it out.
Next question comes from Christine and she says, “Hi Dr. Schultz, does moisturizer reduce the effectiveness of tretinoin, vitamin C serum or hyularonic acid? Should moisturizer be used at the same time, different time or is it not needed?” Well in terms of where the moisturizer is needed, you need moisturizer for one of two reasons, either because your skin is dry which we usually perceive either as a sensation of tightness or visually as flaking and the other reason we use moisturizer is to help hydrate skin that has fine lines and wrinkles to help temporarily reduce the appearance of those fine lines and wrinkles. So that’s the reason to use moisturizer, in terms of its effect on your other skin care products, certainly moisturizer on top of tretinoin is not a problem, moisturizer on top of vitamin C is not a problem and moisturizer on top of hyularonic acid isn’t a problem but hyularonic acid based problems are moisturizers so I’m not sure that you would need to use a moisturizer on top of hyularonic acid.
The next question comes from Dahlia, and Dahlia says, “Hi Dr. Schultz, I’m wondering if Retin-A could be promoting cold sores? I commenced using it in January and I’ve had two or three cold sores in this short space of time, which probably would have been over a period of 6 to 8 weeks”. Dahlia, we know that cold sores can be reactivated by trauma so whether it’s pulling on your lip by a dentist or you’re pulling on your lip or your boyfriend just rubbing on your lip when he’s kissing you, we know that trauma and even ultraviolet damage from the sun, we know that any kind of trauma can trigger a cold sore. The question is does Retin-A constitute enough of an injury and I think it’s very unlikely that Retin-A is causing your cold sores. Retin-A can cause irritation but if it was causing enough irritation to trigger your cold sore I think you’d stop using the Retin-A just on the basis of the irritation without considering it’s relationship to cold sores so it’s probably not a factor in your reoccurring cold sores. I would recommend getting a prescription for an oral anti-viral like Valtrex, which will certainly shorten the duration of the cold sore outbreak the next time that you have an episode and you can get that prescription from either your regular doctor or your dermatologist.
This question comes from Alexandra, “I’m an athlete and I exercise twice a day and I shower twice a day after my workouts, however I only wash my hair once a day. Everyone tells me that I’m damaging my skin and hair by showering so often. However, it’s just not possible for me to shower less as I sweat extensively during a workout. Am I harming my skin and hair by showering so often?” Alex I’m happy to tell you, you certainly are not harming anything by showering often. First of all, when you sweat, sweat is just water and salt so just the water, even without cleanser, just the water of the shower is going to wash off all the water of the sweat and all of the salts of the sweat. The only place you need to use your cleanser each time you shower is in your personal areas, which are, closed areas, which promote the growth of bacteria, and it’s the growth of bacteria that actually causes odors. So, in your personal areas, your hands, your face and you may want to wash your hair twice a day if your sweating a lot and there’s no reason why a gentle shampoo should do anything to harm your hair if you’re using it twice a day and you mentioned your only using it once a day. The best thing that you can try to do to try and restore any of the moisture that you lose during exercise is after your exercise pat your skin dry and apply a moisturizer just to try and retain moisture but there’s no harm in doing what your doing and the exercise is great for you.
The next question is from Samantha and she says, “If I stop taking antibiotics will it regrow pimples? Then why should I take antibiotics?” Samantha, the reality is that when antibiotics work for your acne and reduce the breakouts your skin sort of has a memory. Before the antibiotics your skin was used to breaking out so it continued to breakout. As a result of using the antibiotics when you’ve had success, you stopped the breakouts and you then continued the antibiotic under your doctor’s direction for a few more weeks in the state where you’re just not breaking out anymore. At that point, instead of stopping the breakouts abruptly the way we usually do after an infection, we gradually reduce the dosage of the antibiotic and we sort of fool your body into thinking that your still taking the antibiotic. So if you took the pill 3 times a day it would be reduced under your doctors supervision to twice a day and then a week or two later to once a day and then perhaps to one pill every other day and over that period of 4 or 6 weeks as your tapering the pill down you’re fooling your body into thinking it’s still taking it and then when you finally stop taking the antibiotic you don’t have anymore breakouts the acne usually doesn’t come back, or it usually doesn’t, for several months or even a longer period of time. So if antibiotics are working, yes, continue them until your doctor tells you when and how to stop them.
So that’s it for this months viewer question week and don’t forget the subjects for so many DermTV episodes come from your questions which are so great. So please keep sending them in and I’ll keep answering as many as I can.